Hail, Eddy
- When
- June 17, 1:14 PM MST to 1:19 PM MST
- Where
- Eddy County, Queen
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.200, -104.730
An upper ridge was over northern Mexico, and abundant moisture was over the area from southeast low level winds. A surface boundary was present across the Permian Basin with upper level disturbances passing nearby which provided lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper ridge was over northern Mexico, and abundant moisture was over the area from southeast low level winds. A surface boundary was present across the Permian Basin with upper level disturbances passing nearby which provided lift. This lift and moisture combined with good instability to produce hail, strong winds, and flash flooding across New Mexico and West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 12:11 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT MON JUN 17 2013 .DISCUSSION... SFC BOUNDARY NW-SE ACROSS THE PB WILL BE A PRIMARY FOCUS FOR DEEP CONVECTION TO FORM ALONG/NEAR TODAY. LOW LEVEL MSTR IS RICH (DWPNTS OF M60S ACROSS PB) AND WITH STEEP MID LEVEL LR/S PER EML SB CAPES ARE ABOVE 2500 J/KG. LOW LEVEL MSTR IS CONVERGING INVOF WRN PB/SE NM AND ONCE TEMPS GET INTO THE M90S CAP IS EXPECTED BREAK ALLOWING STORMS TO DEVELOP ACROSS THE PB. ALSO A MINOR SHRTWV TROF ROUNDING NW MID LEVEL FLOW MAY SERVE TO COOL TEMPS AROUND 5H AND PROVIDE ADDITIVE LIFT. 12Z NAM12 QPF AGREES WITH AND HAS DEVELOPED PRECIP FARTHER S INTO THE PB AS EARLY AS 21Z (INDICATIVE OF WEAK TO NO CAP). SAID CAPES AND BULK SHEAR OF 25-35KTS ACROSS PB WILL BE SUFFICIENT FOR SEVERE STORMS AND HAVE INCLUDE FOR PB AND TRANS PECOS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN CONCERN BUT AN ISOLD TORNADO CAN/T BE RULED EITHER. MEANWHILE A CONVECTIVE COMPLEX IS FAVORED TO COME OUT THE NE NM HIGHLANDS INTO WX TX PLAINS AND MAY RESULT IN SECOND ROUND OF TSTMS EARLY TUE AM ACRS THE NRN CWFA. ANOTHER ROUND OF STORMS IS POSSIBLE TUE PM IN PERSISTENT NW MID LEVEL FLOW. THESE STORM WOULD BE FAVORED TO MOVE THRU THE N-NE CWFA LATE TUE AFTERNOON AND EARLY EVENING AND AGAIN COULD BE SEVERE. HOWEVER IF THERE IS A SECOND ROUND OF STORMS EARLY TUE AM ACROSS THE N-NE IT MAY BE DIFFICULT FOR THE ATMOSPHERE TO RECOVER. SLGHT CHC TO CHC TSTMS WILL BE FAVORED IN THE DAVIS MTNS REGARDLESS TUE PM. TIMING OF CONVECTION TUE WILL MAKE TEMPS FCST DIFFICULT AND WILL TREND TEMPS DOWN JUST A DEGREE OR 2 FOR NOW. STRONGER PRESENCE OF MID LEVEL RIDGE WILL SIGNAL DOWNTURN IN POPS AND THOSE BEING CONFINED TO THE W ON WRN SIDE OF RIDGE FOR WED/THUR. PRESENCE OF MID LEVEL RIDGE WILL ALSO SIGNAL WARMER WITH HIGHS TEMPS EASILY BACK TO 95-100 ACROSS PB. SOME HINTS THAT MID LEVEL RIDGE WILL DEVELOP FAR E FRI-SUN WHICH WOULD LEAD TO A LITTLE COOLER TEMPS AND LOW PROBABILITY POPS BACK INTO THE WRN AREAS WITH ECMWF EVEN MORESO FOR MONDAY. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 70 94 72 97 / 30 20 20 10 BIG SPRING TX 73 94 75 97 / 40 30 30 0 CARLSBAD NM 68 98 71 102 / 20 20 20 20 DRYDEN TX 75 97 74 97 / 20 10 10 10 FORT STOCKTON TX 71 98 73 100 / 20 20 20 10 GUADALUPE PASS TX 69 95 68 95 / 20 20 20 20 HOBBS NM 67 91 68 98 / 30 20 20 10 MARFA TX 62 91 61 94 / 20 30 30 20 MIDLAND INTL AIRPORT TX 71 95 73 97 / 30 20 20 0 ODESSA TX 73 95 75 97 / 20 20 20 10 WINK TX 72 100 72 103 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 PM CDT MON JUN 17 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 139 PM CDT MON JUN 17 2013 /1239 PM MDT MON JUN 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AND AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY ACROSS THE NORTHERN PERMIAN BASIN. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY WEDNESDAY THROUGH FRIDAY HOWEVER ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST 29 S FORT STOCKTON 30.47N 102.89W
06/17/2013 E70 MPH PECOS TX LAW ENFORCEMENT
&&
GREGORY.MURDOCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT MON JUN 17 2013 NMZ027-028-172030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 202 PM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN EDDY COUNTY UNTIL 230 PM MDT... A STRONG THUNDERSTORM WAS LOCATED OVER QUEEN AT 202 PM MDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3241 10442 3210 10429 3201 10481 3230 10482 TIME...MOT...LOC 2002Z 262DEG 12KT 3219 10470
The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
6 hail, 6 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Heavy rain moved across Eddy County and produced flash flooding on the south side of Queen. Debris was reported flowing across Highway 137 just south of Queen and down into Last Chance Canyon with a couple feet of water associated with it. The cost of damage is a very rough estimate. There were no reports of crop damage.
A thunderstorm moved across Lea County and produced estimated 60 to 62 mph wind gusts 17 miles north of Hobbs.
Heavy rain moved across Lea County. Four to five inches of water was reported across Highway 132 north of Hobbs.
Heavy rain moved across Lea County and produced flash flooding two miles north of Hobbs. Fields and roads were flooded at this location. No details about the damage from this flooding were reported. The cost of damage is a very rough estimate.
A thunderstorm moved across Lea County and produced a 40 to 50 mph wind gust five miles south of Hobbs. Trees were reported to be down over the road between Hobbs and Nadine from this wind gust. The cost of damage is a rough estimate.
Heavy rain moved across Lea County and produced flash flooding in Hobbs. Eight inches of water was reported on Grimes Road in Hobbs. The cost of damage is a rough estimate.
Heavy rain moved across Lea County and produced flash flooding in Hobbs. There were high water rescues as a result of the flooding. The cost of damage is a rough estimate.
Heavy rain moved across Lea County and produced flash flooding near Hobbs. Eight inches of water was reported on the roads 25 miles west of Hobbs. There was no damage reported so the cost of damage is assumed to be zero.
Heavy rain moved across Lea County and produced flash flooding in Hobbs. Ten inches of water was reported over Del Paso, Marland, and Main Streets in Hobbs. The cost of damage is a very rough estimate since no damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461017, 461018, 461019, 461022, 461021, 461024, 461025, 461027, 461030, 461031, 461045, 461046, 461050, 462485, 462934.